Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 200, NWS Dodge City, KS

September 20, 2003Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 20, 2003, 6:11 PM CDT for Stevens County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2003, 6:11 PM CDT (23:11 UTC)
Expired
Sep 20, 2003, 7:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 202311
SVRDDC
KSC189-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT SEP 20 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEVENS COUNTY IN SOUTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF WOODS...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3717 10126 3701 10132 3701 10108 3719 10107

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:00 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 3:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SAT SEP 20 2003

DAYS 1-2...

MAIN CHALLENGES IN THE FORECAST WILL BE THUNDERSTORM CHANCES TONIGHT
AND THE EXTENT OF ANY SEVERE WX...THEN TEMPS BEHIND THE FRONT
TOMORROW AND MONDAY.

MAIN FEATURE ON THE SYNOPTIC SCALE IS LARGE ANTI-CYCLONICALLY CURVED
UPPER JET EXTENDING FROM SOUTH OF THE ALEUTIANS TO THE INTERMOUNTAIN
WEST.  A FAIRLY SIGNIFICANT S/WV TROUGH CONTINUES TO DIG SOUTHEAST
THIS AFTERNOON THROUGH WESTERN WYOMING AS PER WV LOOP IN LEFT FRONT
QUAD OF UPPER JET.  AN ASSOCIATED MID LEVEL THERMAL TROUGH WITH -15
TO -17C IN WYOMING WILL ALSO MOVE SOUTHEAST TOWARDS COLORADO AND THE
CENTRAL HIGH PLAINS TONIGHT.  THIS WILL AID IN SIGNIFICANT
DESTABILIZATION OF MIDDLE TROPOSPHERE WITH H5-7 LAPSE RATES AROUND 8
TO 8.5 C/KM.  850MB RAOBS THIS MORNING SHOWED FAIRLY RICH PLUME OF
LOW LEVEL MOISTURE WITH +12 DEWPOINT AT MIDLAND, TX AND +14 AT DEL
RIO.  25-35KTS ABOVE THE BOUNDARY LAYER FROM THE SOUTH-SOUTHWEST IS
TRANSPORTING THIS LOW LEVEL MOISTURE POLEWARD TOWARDS MY FORECAST
AREA AS I TYPE.

A LEAD VORT MAX IN ASSOCIATION WITH LOW LEVEL POTENTIAL TEMPERATURE
GRADIENT HAS LED TO THE GENERATION OF ELEVATED CONVECTION FROM
LIBERAL SOUTH INTO THE OKLAHOMA PANHANDLE. THIS ACTIVITY SHOULD
CONTINUE TRACKING OFF TOWARDS THE EAST BUT WILL BEGIN OUTRACING THE
LOW LEVEL MOIST AXIS, SO THIS AREA OF STORMS SHOULD REMAIN MINOR.

TONIGHT, AS UPPER DIVERGENCE FIELD MOVES OUT OF THE ROCKIES AND INTO
THE HIGH PLAINS IT WILL INTERACT WITH LOW LEVEL MOIST AXIS.  AT
1930Z, THERE IS ALREADY ENHANCED CONVECTIVE CLOUD OVER PORTIONS OF
CENTRAL AND EASTERN NEW MEXICO.  THE BEST COMBINATION OF LOW LEVEL
MOISTURE, LOW LEVEL THERMAL ADVECTION/FRONTOGENESIS, AND UPPER LEVEL
DIVERGENCE WILL BE ACROSS THE PANHANDLES AND FAR SOUTHERN PORTIONS OF
SOUTHWEST KANSAS.  LATER TONIGHT AS 850MB DEWPOINTS APPROACH +11C
OVER SOUTHWEST KS, THE COMBINATION OF HIGH LAPSE RATES IN THE MID
LEVELS WILL YIELD 1300-1800 J/KG OF 850-800MB BASED CAPE.  THIS IN
COMBINATION WITH DEEP LAYER VERTICAL SHEAR OF 35-45 KTS WILL YIELD
ENOUGH SUPPORT FOR ORGANIZED SEVERE LOCAL STORMS.  WITH COOL MID
LEVEL TEMPS, LARGE HAIL WOULD BE THE PRIMARY THREAT LATE THIS
EVENING AND OVERNIGHT.  THUNDERSTORM CHANCES WILL REMAIN ACROSS THE
FORECAST AREA INTO THE VERY EARLY HOURS TOMORROW MORNING UNTIL THE
FRONT FINALLY PUSHES THROUGH.

IN THE GRIDS, I PLAN TO END THE PRECIP CHANCES FROM WEST TO EAST,
CLEARING THE FORECAST AREA BY 16-18Z OR SO.  AS FAR AS TEMPS GO,
CLEARING IS EXPECTED LATE IN THE DAY BEHIND THE WEAK FRONT, BUT WITH
WEAK EASTERLY LOW LEVEL WINDS, TEMPS WILL STRUGGLE TO GET ABOVE
LOWER 70S FOR MOST LOCATIONS.  ANOTHER S/WV TROUGH WILL DIVE SOUTH
ON THE UPPER JET WHICH WILL REINFORCE SURFACE HIGH PRESSURE OVER
NEBRASKA MONDAY AND KEEP THE COOL AIR IN CHECK... THE GOING GRIDS
LOOKED PRETTY GOOD FOR HIGHS MONDAY...IN THE LOWER 70S.

DAYS 3-7...

USING NEW GFS AND ENSEMBLES THE LARGE TROUGH STILL FORECAST TO DIVE
INTO AREA BY MID WEEK WITH COOL DOWN. WATER VAPOR LOOP AND NEW
MODELS TRENDING TO MORE AMPLIFIED TROUGH SOLUTION WITH STRONGER
RIDGING UP INTO WESTERN CANADA. AHEAD OF TROUGH SHOULD BE FAIRLY
MILD. HAVE LOWERED DAYTIME HIGHS SLIGHTLY ON WEDNESDAY, THURSDAY,
AND FRIDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 54 75 52 72 / 40 30 00 00
GCK 51 75 47 74 / 30 20 00 00
EHA 53 78 48 73 / 40 20 00 00
LBL 54 76 50 74 / 50 40 00 00
HYS 54 74 48 70 / 20 20 00 00
P28 57 74 54 71 / 50 40 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/06
Hazardous weather outlook, Sep 20, 12:10 PM CDT, 6 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
OVERNIGHT TONIGHT ACROSS PORTIONS OF SOUTHWEST KANSAS. THUNDERSTORMS
ARE ANTICIPATED TO DEVELOP OVER FAR NORTHEASTERN NEW MEXICO AND
SOUTHEAST COLORADO LATE THIS AFTERNOON. THIS ACTIVITY IS EXPECTED
TO MOVE EAST AND EXPAND IN AREAL COVERAGE TO ENCOMPASS SOUTHWEST
KANSAS. THE LOCATIONS MOST LIKELY TO SEE THUNDERSTORM ACTIVITY
TONIGHT WILL BE GENERALLY SOUTH OF THE ARKANSAS RIVER. WITH AN
INCREASE IN MOISTURE AND VERTICAL WIND SHEAR LATE THIS EVENING,
ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WHICH WOULD BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 6 PM CDT FOR LOCATIONS ALONG AND WEST OF
HIGHWAY 83, INCLUDING SYRACUSE, GARDEN CITY, ELKHART, AND LIBERAL.
SPOTTERS MAY ALSO BE NEEDED LATE TONIGHT EAST OF HIGHWAY 83 FROM
DODGE CITY AND ASHLAND TO SAINT JOHN AND MEDICINE LODGE.

UMSCHEID

In the hours before

Local storm report, Sep 20, 4:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT SAT SEP 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    6N ROLLA                  KS   1.75 IN HAIL
09/20/03   MORTON                         REPORTED BY LAW
                                          ENFORCEMENT

JOHNSON
Local storm report, Sep 20, 5:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT SAT SEP 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    5NW FETERITA              KS   1.50 IN HAIL
09/20/03   STEVENS                        REPORTED BY PUBLIC

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:19 PM CDTSevere Thunderstorm WarningDDCMorton56 min
Sep 20, 4:58 PM CDTSevere Thunderstorm WarningDDCStevens62 min
Sep 20, 6:31 PM CDTSevere Thunderstorm WarningDDCSeward59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.